Skip to main content

Regularization by External Variables

  • Conference paper
  • First Online:
Extended Abstracts Spring 2016

Part of the book series: Trends in Mathematics ((RPCRMB,volume 8))


Regularization was a big topic at the 2016 CRM Intensive Research Program on Advances in Nonsmooth Dynamics. There are many open questions concerning well known kinds of regularization (e.g., by smoothing or hysteresis). Here, we propose a framework for an alternative and important kind of regularization, by external variables that shadow either the state or the switch of the original system. The shadow systems are derived from and inspired by various applications in electronic control, predator-prey preference, time delay, and genetic regulation.

This is a preview of subscription content, log in via an institution to check access.

Access this chapter

USD 29.95
Price excludes VAT (USA)
  • Available as PDF
  • Read on any device
  • Instant download
  • Own it forever
USD 39.99
Price excludes VAT (USA)
  • Available as EPUB and PDF
  • Read on any device
  • Instant download
  • Own it forever
Softcover Book
USD 54.99
Price excludes VAT (USA)
  • Compact, lightweight edition
  • Dispatched in 3 to 5 business days
  • Free shipping worldwide - see info

Tax calculation will be finalised at checkout

Purchases are for personal use only

Institutional subscriptions


  1. R. Edwards, A. Machina, G. McGregor, P. van den Driessche, A modelling framework for gene regulatory networks including transcription and translation. Bull. Math. Biol. 77, 953–983 (2015)

    Article  MathSciNet  MATH  Google Scholar 

  2. P. Glendinning, M.R. Jeffrey, An introduction to piecewise smooth dynamics, Advanced Courses in Mathematics - CRM Barcelona (Springer, Berlin, 2016)

    Google Scholar 

  3. G. Kafanas, Sensor effects in sliding mode control of power conversion cells, this volume

    Google Scholar 

  4. S. Piltz, Smoothing a piecewise-smooth: An example from plankton population dynamics, this volume

    Google Scholar 

Download references

Author information

Authors and Affiliations


Corresponding author

Correspondence to E. Bossolini .

Editor information

Editors and Affiliations

Rights and permissions

Reprints and permissions

Copyright information

© 2017 Springer International Publishing AG

About this paper

Cite this paper

Bossolini, E., Edwards, R., Glendinning, P.A., Jeffrey, M.R., Webber, S. (2017). Regularization by External Variables. In: Colombo, A., Jeffrey, M., Lázaro, J., Olm, J. (eds) Extended Abstracts Spring 2016. Trends in Mathematics(), vol 8. Birkhäuser, Cham.

Download citation

Publish with us

Policies and ethics